News

Young woman ‘didn’t look human’ after taking long-term steroids for eczema

In February 2021, Meghan prescribed a topical steroid cream to relieve the soreness and itching associated with eczema. In February 2021, scabs appeared on her skin. While reviewing her symptoms online, she experienced a “light bulb moment” when confronted with local steroid addiction (TSA). . The National Eczema Association recognizes TSA as “a potentially debilitating condition that can result from the use of topical steroids.”

Deciding to go on a “cold turkey” to stop her tears and flaky skin, Meghan faced nasty side effects.

“I didn’t look human,” Meghan said. “I was in the worst condition… It was like third-degree burns all over my body.

“I couldn’t raise my hands to comb my hair. All day I lay with my legs stretched out on the couch. My skin was red and crying and I had a burning sensation.”

Meghan said her skin became so “so dry” that it felt “like being in the Sahara Desert”.

READ MORE: Covid ‘Kraken’ variant spreads across UK – symptoms

She added that her withdrawal from topical steroids was “painful” and felt like “torture”.

Given the official diagnosis of TSA in October 2022, she is ready to go through the healing process for “another couple of years.”

Megan said: “It changed my outlook on life. It shows how valuable your health is.”

Local steroid addiction (TSA)

The National Eczema Association acknowledges that “much is still unknown about this condition, also known as local steroid withdrawal.”

DO NOT MISS:
Heat pump warning as ‘meaningless’ missing rule could have ‘disastrous consequences’ [INSIGHT]
‘Major’ solar storm warning as Earth encounters ‘direct’ plasma hit [ANALYSIS]
NASA releases first global image of Earth from new NOAA-21 satellite [REPORT]

“While we believe that topical steroids have a role to play in treating eczema, it’s important that the eczema community be aware of TSW.”

Steroid withdrawal may include:

  • Burning
  • Peeling, shedding, peeling, or spreading of the skin
  • Edema or dermatoses in the affected areas
  • Erythema or redness of the skin
  • Wrinkled, thin skin
  • Oozing, pus-filled bumps
  • Steroid dermatitis, which can cause nodules and papules to form on the skin.
  • Pain
  • Insomnia
  • Hair loss
  • Shiver
  • Fatigue
  • Depression and disability if withdrawal persists for a longer period of time.

The charity states: “Topical corticosteroids and hydrocortisone creams have been used to treat eczema for over 50 years.

“[They] remain one of the most effective, inexpensive and widely used drugs in dermatology.”

READ MORE: Cancer treatment crisis: 18,000 people on waiting list in ‘heartbreaking’ NHS data

Moreover, “there is currently no affordable alternative with the same efficiency.”

If TSW occurs as a complication of steroid use, it is best to make an appointment with your doctor or see a dermatologist.

Dr. Eric Simpson, professor of dermatology at the Oregon Health and Science University, spoke about TSW.

“This most commonly occurs with long-term and daily use of medium to high potency steroids, especially on the face,” he said.

Dr. Simpson added that “topical steroids may be effective in reducing skin inflammation in patients with eczema.”

However, “studies have confirmed the need to avoid daily long-term use of topical steroids.”

He added, “For patients requiring longer-term treatment, the inclusion of non-steroidal therapy and the use of topical steroids only intermittently (e.g., twice a week) will likely prevent most cases of TSW.”

If you have eczema, talk to your healthcare provider about various treatment options.

Content Source

The Sarpy County – Latest News:
Omaha Local News || Nebraska State News || Crime and Safety News || National news || Tech News || Lifestyle News

Related Articles

Back to top button